Just posting again for advice. Having been coming down very slowly from 12mg in August to 11mg and then down to 10.5mg just after christmas. Had very bad withdrawl symptoms going down to 10.5 mg . Last time I tried to come down to 10mg from 11 mg hit a problem thats why I just tried coming down by .5 mg. I left it for 2 weeks once having reached 10mg but was getting worse so went back up to 11 mg. Have now been on 11 mg ( where I'd been stable before) for a week but now with stinging pains in my arms, legs ( never had pains in legs before always top part of body) and in my face. Also have had very bad headaches but am prone to them. Yesterday the pains were quite bad over the top of one eye and the eyebrow area and down the side of the eye looked slightly raised and and swollen. No other symptoms but I have raised pred to 12 mg , not really sure if perhaps should raise it more. ( started on 15 mg Nov 2014) .Haven't mentioned this to doctor as honestly do not have a lot of confidence in them especially as last telephone conversation with practice to ask for blood test was horror that I was still on a dosage above 10mg and because of normal bloods it was felt that most likely I hadn't got PMR anyway! My own GP who diagnosed me was also very insistent that I get off steriods quickly so I haven't been back to see her for at least 6 months but managing symptoms etc myself and just getting repeat prescriptions and asking for blood tests when I go down a dose.

Sorry so long! Thanks Jackie

9 Replies

  • Hi,

    I have sympathy having had similar experience with GPs reluctant to diagnose and seemingly not too knowledgable about PMR and its symptoms, cause and treatment. Fortunately I eventually found one in the Practice whose mother had had it and is open to suggestions of slow tapering of pred. What a relief! Trying to deal with it on your own is no joke!

    Given your symptoms I would give your GP another chance - you do need more support than you've had so far. You did get the diagnosis in the first place so the onus should be on them to be aware of the best way to proceed with your pred taper. Certainly its not sufficient to tell you to reduce as quickly as possible. The aim is to give the PMR time to sort itself out by suppressing the inflamation and that would seem to vary with different people.

    Take a copy of the "Dead slow, nearly stop" method if you feel it would help to make the doctor understand the need to do the reduction slowly - and the other Bristol method if they are hell bent on having one designed by doctors!

    (You will find both on the forum.) The concensus seems to be to avoid, at all costs, yo- yoing up and down as itseems to get more difficult each time to reduce the pred.

    Make notes of your symptoms (they may not be part of your PMR or GCA) and also a rough outline of the efforts you have made to reduce pred. I get stinging pain in my legs when I walk up hill but they reduce quickly if I stop - I've put it down to possible reduction of blood suppy to the muscles from the PMR.

    Go in well informed and assertive and don't be fobbed off with paracetamol you need to be on sufficient pred to keep the inflamation under control and you active and relatively free of PMR pain. Remember you are the patient and they are being paid to treat you - it isn't free! Good Luck!! if your head pain gets worse - A and E no messing but I sicerely hope that will not be necessary.

    Take care.

  • I agree with houndmum - that sounds far too reminiscent of GCA symptoms to be ignored and if your GPs aren't capable then you need to go to A&E and hope you get a more enlightened doctor. Even the paramedics in Yorkshire are trained to watch for these sort of symptoms on call-outs.

    As I say with monotonous regularity, up to about 1 in 5 patients with PMR or GCA have normal blood results and it is the symptoms that count. Always. And if you make a diagnosis of PMR you are making it in the knowledge (I hope) that the patient is going to be on pred for at least 2 years and probably much longer since it is accepted quite generally (anywhere outside the UK at least) that half of patients will take more like 5 years.

    The Bristol paper is here:


    They didn't subscribe to the "normal bloods" idea in it - that means you should be sent to a rheumaotlogist, which your GP obviously hasn't done either.

    Dead slow is here:


    and it is being used in a clinical study being carried out by a team in the north of England - it has also been approved for their patients by several other rheumatologists.

  • Yes, as you might remeber, I too was one with normal bloods, makes it more difficult to convince docs, even my enlightened doc said he had only met 2 others so told him 20% was accepted. Have yet to suggest he does a seminar for coleagues! Have "slow..." on file ready to take in when I see him next. Accepted 1mg reductions from 15mg willingly, so happy with that and so far so good.

    Take care all.

  • Hi Jackie,

    Sorry to hear you're having so many problems. I know I've said it before, but I do despair of GPs who want you off the Pred before the damn things have been given a chance to work!

    Methinks if you've only been on Pred since Aug last year, then the problem comes from trying to reduce too quickly. As houndmum says, the Pred need to get the inflammation under control firstly, and then keep it under control as you reduce. Your blood tests would indicate its done the first part of the job - and the GP should recognise that by the reduced ESR levels, not assume it's gone! Sorry but it doesn't work like that, she obviously hasn't read up on it properly. Most experts say it lasts at least 2 years before it disappears as quickly as it came, sometimes it takes much longer. It's a bit like the old question - how long is a piece of string?

    Is there another GP you could see? If not then I think you need to be a bit more forceful with the existing one, and hopefully come to a realistic reduction plan - slowly and little steps.

    And again as houndmum advises, if you get weird head/eye pain straight to A&E.

  • Thank you all for taking the time to reply. Perhaps I didn't make it very clear Dorset Lady that i've been on steroids now for about 13 mths, went down from 15mg to 13.5mg then to 12mg then 11mg then 10mg ( much slower than Gp wanted, using dead slow method) where I hit a problem last June/ July but that was also my fault because I was busy as I tried to reduce to 10mg. Went up to 12mg, stayed there until Sept last year then tapered down to 11 mg then 10.5 mg using dead slow method so I think it's when I go below 11 mg I start to have problems. Agree yo yoing isn't good and its what we want to avoid but I suppose when needs must .... I have arranged to book an appointment with original GP for next week and will see how that goes and will obviously keep an eye out for any symptoms of GCA. Thank you all once again for kind support. Jackie

  • Hi Jackie,

    should have looked at your history - assumed you started last Aug, my mistake. But rest of advice stands! DL

  • Perhaps to set your mind at rest a thorough examination by an ophthalmologist who knows about PMR and GCA would be a good idea. My eye doctor was really knowledgeable and gave me in the course of my eye exam all the information I would have needed regarding GCA and prednisone had I not already learned it from the UK forums. (From the exam I learned there was no sign of GCA, nor cataracts, but my ocular pressure is up enough to warrant more frequent monitoring.)

  • No problem just thought I'd clarify - yes advice still relevant regardless. Jackie

  • Thank you HeronNS

You may also like...